Hail, Johnson
- When
- May 12, 4:45 PM CST
- Where
- Johnson County, 0.69 mi N of Westwood Hills
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.040, -94.670
A strong cold front and upper level storm system, caused pre-frontal severe thunderstorms with large hail, in the early evening hours of May 12, 2010. A line of severe thunderstorms was generated along the cold front, in the late evening hours of May 12, 2010, with numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong cold front and upper level storm system, caused pre-frontal severe thunderstorms with large hail, in the early evening hours of May 12, 2010. A line of severe thunderstorms was generated along the cold front, in the late evening hours of May 12, 2010, with numerous reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 3:43 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT WED MAY 12 2010
.DISCUSSION...
A MULTITUDE OF WEATHER HAZARDS TO CONTEND WITH OVER THE NEXT 24
HOURS. EAST-WEST WARM FRONT LYING NEAR THE I-70 CORRIDOR HAS FAILED
TO LIFT NORTH TODAY DUE TO THE RAIN COOLED AIR LEFT OVER FROM LAST
NIGHTS AND THIS MORNINGS ELEVATED CONVECTION. THINK THIS IS WHERE
THE BOUNDARY WILL STAY UNTIL THE KS COLD FRONT OVERTAKES IT
OVERNIGHT. LATEST RUC PROGS INCREASING SSW H8 JET ACROSS SOUTHEAST
KS AND OVER THE TOP OF THE STALLED FRONT WHICH WILL ADVECT A DEEP
PLUME OF MOISTURE NORTHWARD AS SEEN ON WATER VAPOR LOOP. THIS SHOULD
RESULT IN A STEADY INCREASE IN ELEVATED CONVECTION NORTH OF THE
MISSOURI RIVER AND RADAR TRENDS SUPPORT THIS. PULSE LIKE NATURE OF
STORMS AND LIMITED ROTATION WILL FAVOR MAINLY LARGE HAIL AS WELL AS
POCKETS OF HEAVY RAIN. ELEVATED CONVECTION ALSO SEEN IN THE WARM
SECTOR OVER EAST CENTRAL KS AND WEST CENTRAL MO WHICH WILL TO SOME
DEGREE TRAIN OVER THE SAME AREAS. THESE STORMS WILL ALSO CARRY THE
THREAT OF LARGE HAIL.
ALSO WATCHING THE SEVERE STORMS WHICH CONTINUE TO FORM ALONG THE
COLD FRONT OVER CENTRAL KS. THIS ACTIVITY IS EXPECTED TO SPREAD
NORTHEAST AND INTO NW AND WEST CENTRAL MO LATE THIS EVENING. SINCE
THE UPPER FLOW IS PARALLEL TO THE COLD FRONT AND THE PRIMARY UPPER
TROUGH REMAINS WELL TO THE WEST OF THE BOUNDARY...IT IS THIS
ACTIVITY WHICH WILL HAVE THE GREATER POTENTIAL TO TRAIN AND RESULT
IN FLASH FLOODING AS WELL AS POSSIBLY PRODUCING LARGE
HAIL...DAMAGING WINDS. THE TORNADO THREAT WILL BE LIMITED DUE TO THE
EXTENSIVE CLOUD COVER WHICH HAS INHIBITED THE EROSION OF THE CIN
LEFT OVER WITHIN THE WARM SECTOR.
LIKE THE LATEST HPC QPF AREA FOR HEAVY RAINS AND GIVEN HOW MUCH RAIN
FELL WITH LAST NIGHTS MCS WHICH MOVED ACROSS THE FAR SOUTHERN CWA
CAN JUSTIFY THE 1-2 INCH RAINS OVER MUCH OF THE CWA DURING THE NEXT
24 HOURS. MADE NO CHANGES TO THE ONGOING FLASH FLOOD WATCH. WITH THE
UPPER SYSTEM LIFTING OUT TO THE NORTHEAST AND THE TROUGH AXIS STILL
WEST OF THE CWA ON THURSDAY THE BACK EDGE OF THE RAIN SHIELD WILL BE
SLOW TO MOVE EAST SO MADE FEW CHANGES TO THE ONGOING THURSDAY
FORECAST.
SHOULD SEE A WEAK SURFACE HIGH MOVE INTO THE KS/MO AREA ON FRIDAY
RESULTING IN A BRIEF BREAK FROM CONVECTION.
MJ
MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...
MID RANGE FORECAST WILL CONTINUE TO BE FILLED WITH POTENTIAL
ACTIVITY AS A SERIES OF SHORTWAVE RIDGES AND TROUGH TRAVERS THE
PLAINS STATES THIS WEEKEND AND THROUGH THE FIRST HALF OF NEXT WORK
WEEK. SATURDAY WILL DAWN WITH A SURFACE HIGH SLIDING OFF TO OUR EAST
AS A SHORTWAVE RIDGE MOVES IN ALOFT. WARM AIR ADVECTION AND
RETURNING GULF MOISTURE SATURDAY COULD LEAD TO SOME STORMS BY THE
AFTERNOON. GFS IS THE OUTLIER...MOST AGGRESSIVE AND QUICKEST WITH
THE ACTIVITY...WHILE THE OTHER MODELS ARE FOCUSED A LITTLE FARTHER
SOUTH AND SLOWER. HAVE KEPT THE CHANCE POPS IN THROUGH THE DAY
SATURDAY AND THAT NIGHT AS A COMPROMISE SOLUTION FOR NOW. DID WARM
TEMPERATURES A HAIR WITH A SOUTHERLY WIND EXPECTED TO RETURN
SATURDAY. WITH A TROUGH EXPECTED QUICK ON THE HEELS OF SATURDAYS
RIDGE...ANY OVERNIGHT CONVECTION MIGHT PERSIST INTO SUNDAY WITH
MULTIPLE ROUNDS OF STORMS POSSIBLE INTO SUNDAY NIGHT. HAVE EXPANDED
THE COVERAGE AREA OF THE CHANCE POPS FOR THE DAYLIGHT AND NIGHT TIME
HOURS OF SUNDAY AS A RESULT.
FOR THE BEGINNING OF THE WORK WEEK...CONDITIONS LOOK TO SETTLE DOWN
FOR AT LEAST A COUPLE OF DAYS AS A MORE PRONOUNCED RIDGE EXPANDS
EAST FROM THE WESTERN CONUS. THIS SHOULD ALLOW TEMPERATURES TO CLAW
THEIR WAY BACK TOWARDS NORMAL THROUGH THE MID WORK WEEK PERIOD.
HOWEVER...TOWARDS MID WORK WEEK...PRELIMINARY ANALYSIS INDICATES
THAT THERE MIGHT BE SOME MORE STORMY WEATHER AS THE RIDGE AXIS
SLIDES INTO THE CENTRAL PLAINS AND WE GET SOME WARM AIR AND MOISTURE
ADVECTION ALOFT. HAVE PENCILED IN A SILENT SLIGHT CHANCE POP AT THIS
TIME AS BOTH THE ECMWF AND GFS ARE ADVERTISING THIS.
CUTTER
&&
.AVIATION...
FOR THE 18Z TAF...A WARM FRONT CURRENTLY NEAR INTERSTATE 70 IS
EXPECTED TO NUDGE NORTHWARD AND CLEAR KMKC/KMCI BY MID
AFTERNOON...BUT NOT REACH KSTJ. THE IFR CLOUD COVER AT KMCI WILL
IMPROVE ONCE THE EAST WINDS SHIFT TO THE SSE. KSTJ WILL BE STUCK IN
THE IFR SOUP. SCATTERED CONVECTION STILL LOOKS LIKE IT WILL AFFECT
ALL 3 TERMINALS THIS EVENING AND ON INTO THURSDAY MORNING. A COLD
FRONT WILL ALSO MOVE THROUGH THE TERMINALS LATE THIS EVENING OR
SHORTLY AFTER MIDNIGHT. IFR CLOUDINESS WILL RETURN AFTER THIS COLD
FRONT PASSES THROUGH. PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE A NUISANCE EVEN AFTER THE PASSAGE OF THE COLD FRONT AS A
SERIES OF WEAK UPPER LEVEL DISTURBANCES TRACK NORTHEAST THROUGH THE
CENTRAL PLAINS. LOOK FOR IMPROVING CEILINGS AND AN END TO THE RAIN
BY LATE THURSDAY MORNING.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
AFTERNOON FOR MOZ025-031>033-038>040-043>046-053-054.
FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
MORNING FOR MOZ001>008-011>017-020>025-028>030-037.
KS...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
AFTERNOON FOR KSZ057-060.
FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
MORNING FOR KSZ025-102>105.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 PM CDT WED MAY 12 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 112 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT LYING NEAR INTERSTATE 70 IS EXPECTED TO MOVE LITTLE THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM NORTH OF THIS FRONT THIS AFTERNOON AND EVENING. WHILE MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS A FEW OF THE STRONGER STORMS COULD PRODUCE LARGE HAIL. AT THE SAME TIME...THUNDERSTORMS WILL FORM FURTHER WEST OVER CENTRAL AND EASTERN KANSAS ALONG A COLD FRONT. THIS BOUNDARY WILL BE MOVING TOWARD THE REGION THIS EVENING. THE THUNDERSTORMS WILL SPREAD NORTHEAST INTO NORTHWEST AND WEST CENTRAL MISSOURI BY EARLY EVENING. INITIALLY...ISOLATED SUPERCELLS WILL BE POSSIBLE ALONG THIS FRONT AND ANY OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. AS THE EVENING PROGRESSES THE STORMS MAY ORGANIZE MORE INTO LINEAR TYPE STORMS WITH DAMAGING WINDS AND HAIL AS THEY MOVE THROUGH WEST CENTRAL AND CENTRAL MISSOURI. IN ADDITION...THESE STORMS MAY FINALLY EVOLVE INTO A STORM COMPLEX WHICH WOULD HAVE THE POTENTIAL OF PRODUCING HEAVY RAINFALL OVER ALL BUT FAR NORTHWEST MISSOURI...EVEN AFTER THE SURFACE COLD FRONT MOVES THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS ARE EXPECTED TO STILL BE ONGOING THROUGH THURSDAY MORNING BEHIND THE COLD FRONT WITH THE HEAVIER RAIN EXPECTED ACROSS CENTRAL INTO SOUTHWEST MISSOURI. WITH MORE RAIN...FLOODING WILL STILL BE A CONCERN. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY IN THE OUTLOOK AREA. THE NEXT CHANCE OF STORMS RETURNS FOR SATURDAY AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. IN ADDITION...PLEASE FORWARD ANY REPORTS OF FLOODING. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT WED MAY 12 2010
KSZ025-102-MOZ012-020-122045-
ANDREW MO-ATCHISON KS-BUCHANAN MO-DONIPHAN KS-
319 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUCHANAN...SOUTHERN
ANDREW...EASTERN ATCHISON AND SOUTHEASTERN DONIPHAN COUNTIES UNTIL
345 PM CDT...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...OR 8 MILES WEST OF ATCHISON...
MOVING NORTHEAST AT 65 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ATCHISON...TROY...WATHENA...ELWOOD...ST. JOSEPH...COUNTRY CLUB
VILLA...SAVANNAH...AMAZONIA...DONIPHAN...ST. JOSEPH AIRPORT AND
COSBY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4001 9485 3988 9461 3983 9461 3946 9526
3954 9535
TIME...MOT...LOC 2019Z 224DEG 62KT 3958 9520
DUXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 511 PM CDT WED MAY 12 2010 KSZ104-MOZ021-022-028>030-037-122300- CALDWELL MO-CLAY MO-CLINTON MO-JACKSON MO-PLATTE MO-RAY MO-WYANDOTTE KS- 511 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALDWELL... SOUTHEASTERN CLINTON...SOUTHEASTERN PLATTE...NORTHERN RAY...CLAY... NORTHWESTERN JACKSON AND NORTHEASTERN WYANDOTTE COUNTIES UNTIL 600 PM CDT... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KANSAS CITY DOWNTOWN...OR NEAR NORTH KANSAS CITY...MOVING NORTHEAST AT 55 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUGAR CREEK...GLADSTONE...CLAYCOMO...COURTNEY...LIBERTY... KEARNEY...EXCELSIOR SPRINGS...LAWSON...LAKE WAUKOMIS...OAKVIEW... PLEASANT VALLEY...GLENAIRE...MISSOURI CITY...HOLT...CRYSTAL LAKES...WOODS HEIGHTS...EXCELSIOR ESTATES...POLO...MAYWOOD AND OAKS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3965 9420 3951 9379 3902 9456 3915 9476 TIME...MOT...LOC 2211Z 225DEG 50KT 3915 9457 DUX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 PM CDT WED MAY 12 2010
KSZ104-105-MOZ029-037-122315-
CLAY MO-JACKSON MO-JOHNSON KS-WYANDOTTE KS-
537 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHEASTERN WYANDOTTE COUNTY IN NORTHEAST
KANSAS...AND SOUTHERN CLAY AND NORTHERN JACKSON COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 615 PM CDT...
AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MERRIAM TO 5 MILES
SOUTHWEST OF LEAWOOD...AND MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MISSION HILLS...WESTWOOD...KANSAS CITY KANSAS...RIVERSIDE...KANSAS
CITY...NORTH KANSAS CITY...GLADSTONE...RAYTOWN...CLAYCOMO...SUGAR
CREEK...INDEPENDENCE...COURTNEY...LIBERTY...BUCKNER...MISSION
WOODS...WESTWOOD HILLS...KANSAS CITY DOWNTOWN...NORTHMOOR...OAKVIEW
AND AVONDALE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3916 9465 3916 9464 3916 9461 3920 9461
3938 9440 3913 9412 3885 9467 3908 9475
TIME...MOT...LOC 2238Z 228DEG 44KT 3911 9466 3893 9461
DUXThe Pleasant Hill radar (KEAX), 43 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
10 thunderstorm wind, 7 hail. Local standard time, as filed.
A two to three foot in diameter tree was blown into a house. Windows were also blown out and cars were moved. Winds were estimated to 70 mph.
A barn was reported to have blown over, near K10 Highway and Kill Creek Road.
Thunderstorm winds were estimated to 60 mph.
Thunderstorm winds up to 70 mph, caused damage from 151st and Lone Elm Road, to the 1100 block of South Clairborne Road. Ten to twenty trees were reported down, along with 3 light poles. The wall of a building collapsed, and an overhead door was blown in. A home also had several windows blown out.
Thunderstorm winds up to 70 mph, caused extensive tree and power line damage.
Thunderstorm wind gusts were estimated up to 70 mph.
Large trees and power lines were reported down.
Thunderstorm winds estimated to 70 mph, caused an eight inch diamater tree to fall on a house. Numerous large tree limbs down, from 19100 block to the 18700 block of Santa Fe Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233330, 233331, 233332, 233333, 233334, 233337, 233338, 233342, 233343, 233335, 233339, 233340, 233344, 233345, 233341, 233346, 233336.